Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 75, NWS Charleston, WV

September 9, 2018Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this flash flood warning at Sep 9, 2018, 11:35 AM EDT for Carter County, Greenup County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2018, 11:35 AM EDT (15:35 UTC)
Expired
Sep 9, 2018, 2:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 12:30 PM EDTFLASH FLOOD8 Nw Grayson, KYHIGH WATER ON BUFFALO CREEK AND ROUTE 2 IN CARTER.
Sep 9, 2:00 PM EDTFLOOD6 Ssw Greenup, KYHIGH WATER NEAR ROUTE 1 AND 784
Sep 9, 2:00 PM EDTFLASH FLOOD10 Sw Greenup, KYROAD CLOSED DUE TO HIGH WATER AT 3 PRONG ROAD AND BIG LOST CREEK ROAD
Sep 9, 2:00 PM EDTFLASH FLOOD8 Nnw Greenup, KYROAD CLOSED DUE TO HIGH WATER AT ROUTE 7 AND 784.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WGUS51 KRLX 091535
FFWRLX
KYC043-089-091830-
/O.NEW.KRLX.FF.W.0075.180909T1535Z-180909T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1135 AM EDT SUN SEP 9 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Greenup County in northeastern Kentucky...
  Northwestern Carter County in northeastern Kentucky...

* Until 230 PM EDT.

* At 1131 AM EDT, Doppler radar indicated training thunderstorms 
  producing torrential rain across the warned area.  This area has 
  already received over 2 inches of rain overnight and flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Olive Hill, Carter Caves State Park, Greenup, Gesling, Greenbo
  Lake, Oldtown, Franklin Furnace, Load, Letitia, Carter, Flatwoods,
  Raceland, Worthington, South Shore, Wurtland, Brushart,
  Sciotoville, Warnock, Soldier and Globe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

You may also report severe weather by posting your report to the 
Charleston West Virginia National Weather Service Facebook Page, or 
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3834 8323 3843 8323 3847 8319 3849 8319
      3859 8307 3863 8307 3868 8303 3873 8303
      3872 8298 3876 8289 3873 8287 3858 8284
      3855 8271 3823 8310 3827 8318 3823 8322
      3819 8323 3819 8326 3821 8330 3832 8334

$$

KISTNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:12 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 9, 9:12 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
912 AM EDT Sun Sep 9 2018

.SYNOPSIS...
The remnants of Gordon will bring moderate to heavy rain to the
region into Monday. High pressure to the north brings a quieter
midweek. Florence tracks to our east, perhaps close, late week.

&&

.NEAR TERM /UNTIL NOON TODAY/...
As of 9100 AM Sunday...
Will increase pops a bit deeper into western West Virginia for
this morning based on current radar trends.

As of 620 AM Sunday...

Adjusted POPs to better reflect rain shield across Ohio River
Valley and north central WV.

As of 140 AM Sunday...

Can see the rainfall gradient starting to set up on radar as
the remnants of Gordon approach from the SW. Drying downslope
flow is taking over across the southern half of the western
slopes into the southern coal fields, with a persistent rain
shield setting up across the middle Ohio River Valley and
north central WV into the northern mountains. The rain shield
should slowly inch its way back east today and tonight as the
surface low moves into the Great Lakes and pushes a warm front
through today and then a cold front into the forecast area
tonight. There is good low level shear with the warm front, but
instability should be fairly limited. However, should any
pockets of sunshine break out this morning across the tri-state
into central WV, this could lead to some stronger organized
storms.

The heaviest rain amounts are still expected across Southeast
Ohio and into north central WV, where 3-5 inches is forecast
through tonight. This is a bit lower than the previous forecast
as the 00Z NAM and GFS are now maxing out around 4 inches across
the far NW forecast area. The 12Z ECMWF and 00Z Canadian are
still showing closer to 6 inches around Perry County. Heading
south and east the amounts taper off fairly quickly, with an
inch or less expected across the southern mountainous counties.
Have added additional counties along the Ohio River and into
north central WV into the flood watch. This covers the
anticipated flooding along the WV bank of the Ohio River. Also,
24 hour rainfall estimates from radar show a band of heavier
accumulation from Wirt County through Taylor County, so these
areas are already running on a bit of a surplus compared to
areas south. Felt it was prudent to extend the watch into these
areas with around 3 more inches of rain still expected.

Used a consensus blend for temperatures, which resulted in only
minor changes -- namely a couple degrees cooler for afternoon
highs today.

&&

.SHORT TERM /NOON TODAY THROUGH WEDNESDAY NIGHT/...
As of 445 AM Sunday...

Models have trended faster with the passage of the trailing
cold front Monday, in the wake of the exiting remnants of
Gordon. Rain diminished Monday morning over the middle Ohio
Valley. However, as the system lifts through the eastern Great
Lakes, the front weakens and slows down in the mountains, and
showers are thus likely to linger into the afternoon there,
which, in turn, leads to the chance for thunderstorms in the
heat of the day. Farther west, there will be plenty of billowing
clouds in the low level moisture, with a shower or sprinkle
still possible.

Low clouds and post-rain fog are likely to develop Monday night
in the light low level flow, and temperatures trying to radiate
through the still relative;y high, lower to mid mid 60s, dew
points on a long September night. The fog is likely to linger
into Tuesday morning, and the low clouds into Tuesday
afternoon, as they mix into a somewhat higher based billowing
cumulus. There is also the chance for afternoon showers, even a
thunderstorm, in the mountains, given an inverted low level
trough and afternoon heating. Tuesday night is likely to bring
fog again.

Afternoon showers and thunderstorms are possible again
Wednesday, this time about as far west as the Ohio River, as the
inverted low level trough drifts west. However, showers are
still most likely in the mountains, where a thunderstorm is
also possible. Wednesday night brings tranquility for the most
part, per upper level ridging building in from the east. Valley
fog is likely through.

Guidance is notably lower, compared with previous runs, on
highs Monday, with lowland highs in the lower to mid 70s making
for one of the coolest afternoons in a while. Highs then
moderate, reaching normal values Tuesday, and then above normal
for Wednesday. After another comfortable but still warmer than
normal Tuesday night, it turns muggy again for Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 445 AM Sunday...

All eyes will be on the track of Florence this period with two
main factors at play. The first is how far west it will track,
with the guidance envelop mainly between the east coast and the
central Appalachians. The second is how far north it gets,
which will depend upon how it interacts with upper level ridging
to its northeast, most notably placing the system under a light
steering flow.

Temperatures and dew points will be above normal in the tropical
regime.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
As of 620 AM Sunday...

Prolonged period of rainfall expected across the middle Ohio
River Valley and across north central WV today and tonight.
More scattered showers and storms are expected farther south and
east. Expect a fair amount of restrictions through the period
with a mix of low clouds and reduced visibility in rain. Winds
will be a bit breezy out of the east to southeast through much
of the TAF period, turning more westerly early Monday as a cold
front begins pushing through.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

ALTERNATE SCENARIOS: Timing of category transitions may vary.

FORECAST CONFIDENCE: Medium.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

AFTER 12Z MONDAY...
IFR possible in showers and storms through Monday. IFR in
morning river valley fog possible Tuesday morning and into
midweek.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Monday evening for WVZ005>011-017-019-020-
     031-032.
OH...Flood Watch through Monday evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Monday evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...RPY
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...MZ
Hazardous weather outlook, Sep 9, 4:05 AM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
405 AM EDT Sun Sep 9 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-017-019-020-031-
032-100815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-
Taylor-
405 AM EDT Sun Sep 9 2018

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of northern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is also a marginal risk for severe thunderstorms. In addition
to the heavy downpours and lightning, the main hazard from the
thunderstorms will be wind. Trees rooted in saturated or unstable
soil are more vulnerable to gusty winds, even with a minimal threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ013>016-018-024>030-033-034-039-040-515>526-100815-
Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
405 AM EDT Sun Sep 9 2018

This Hazardous Weather Outlook is for southwest Virginia, the
eastern lowlands of West Virginia, and the West Virginia mountains.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall due to heavy rain
from repetitive showers or thunderstorms. Isolated flooding or flash
flooding is possible.

There is also a marginal risk for severe thunderstorms. In addition
to the heavy downpours and lightning, the main hazard from the
thunderstorms will be wind. Trees rooted in saturated or unstable
soil are more vulnerable to gusty winds, even with a minimal threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM/MZ

In the hours before

Local storm report, Sep 9, 11:10 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 AM EDT SUN SEP 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLOOD            JACKSON                 39.05N  82.63W
09/09/2018                   JACKSON            OH   TRAINED SPOTTER

            CREEK ALONG FOUR MILE ROAD IS OUT OF ITS BANKS.

&&

EVENT NUMBER RLX1800006

MPK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:43 AM EDTAreal Flood WarningRLXGreenup21 hr
Sep 9, 2:30 PM EDTAreal Flood WarningRLXCarter, Greenup9 hr
Sep 9, 5:10 PM EDTAreal Flood WarningRLXBoyd, Carter, Greenup, Lawrence6 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.